Arizona, 2005

Hail in Arizona, February 23, 2005

February 23, 2005 · NWS PSR · 2 events in 1 county or zone

1 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 23, 10:00 AM MST, 5 hours earlier.

Area forecast discussion, Feb 23, 10:00 AM MST, 5 hours before
AZZ020>028-CAZ030>033-232245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 AM MST WED FEB 23 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
SLOWLY TO THE EAST INTO ARIZONA TODAY. THIS SYSTEM WILL CONTINUE TO
FEED MOISTURE INTO THE DESERT SOUTHWEST...FOR SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. THE LOW PRESSURE SYSTEM WILL BE NEARLY
STATIONARY OVER ARIZONA THURSDAY THROUGH SATURDAY...FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS MAINLY IN THE AFTERNOONS AND EVENINGS.
HIGH PRESSURE WILL REBUILD OVER THE REGION SUNDAY AND MONDAY...AHEAD
OF ANOTHER PACIFIC LOW PRESSURE SYSTEM EXPECTED TO BRING AN
INCREASING CHANCE FOR RAIN LATE TUESDAY THROUGH THURSDAY.

&&

.DISCUSSION...
UPPER LOW HAS FINALLY COME ASHORE OVER EXTREME SW CA THIS MORNING.
SYSTEM HAS DEVELOPED OVER THE PAST FEW HOURS A DECENT LITTLE CLOUD/
SHOWER SHIELD IN ITS NE QUADRANT WHERE VERTICAL MOTIONS ARE THE MOST
FAVORABLE. A CHECK OF RAWS PRECIP AT LOST HORSE SITE IN JTNP SHOWS
OVER A THIRD OF AN INCH /0.38/...WITH LESSER AMOUNTS ELSEWHERE IN CA
PART OF CWA. RADAR/SATELLITE LOOPS SHOW THIS AREA OF RAIN/SHOWERS IS
SLOWLY PROGRESSING EWD. MEANWHILE...FURTHER TO THE E...SKIES HAVE
STARTED OUT MOSTLY TO PARTLY SUNNY WITH ONLY SOME ISOLATED SHOWERS
TO THE NW AND N OF KPHX. THESE SHOWERS SHOULD BE MOVING NWD INTO
KFGZ CWA. HOWEVER...MODEL SOUNDINGS INDICATE AIRMASS IS CONTINUING
TO BE QUITE UNSTABLE AND MOISTURE IS CERTAINLY NOT LACKING...WITH
DEWPOINTS STILL ABOVE CLIMO ALTHOUGH DOWN A BIT FROM YESTERDAY.
THEREFORE...WITH ALL THE SUNSHINE...WE CAN EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS TO BREAK OUT IN THE PRESENTLY CLEAR AREA
OF SCNTRL AZ BY EARLY AFTERNOON HOURS. DECIDED TO UPDATE POP/WX/SKY
AND QPF GRIDS FOR LACK OF WX THIS MORNING IN ERN HALF OF CWA...AND
UPRAMPING ACTIVITY BY AFTERNOON...AS WELL AS BEEFED UP POPS OUT W
WHERE PRECIP IS UNDERWAY. OF COURSE...ZONES...PFM AND SFT PRODUCTS
WERE ALSO UPDATED ACCORDINGLY. UPPER LOW WILL TRAVERSE TO A POSITION
OVER AZ BY TONIGHT AND THEN BECOME QUASI-STATIONARY FOR A FEW DAYS
WITH CWA IN CYCLONIC SHEAR SIDE OF JET TO OUR S. THEREFORE...
EXPECTING DAILY ROUNDS OF SHOWERS AND TSTMS TO CONTINUE RIGHT ON
INTO THE WEEKEND...ALTHOUGH ACTIVITY WILL BE MUCH MORE HIT-AND-MISS
THAN TODAYS MORE ORGANIZED ACTIVITY. POTENTIAL FOR MARGINALLY SEVERE
STORMS STILL EXISTS OVER SCNTRL AZ PORTION OF CWA TODAY DUE TO
MODERATE SHEAR IN THE LOWER 6KM OF THE AMS AND LIS DOWN TO NEAR -4C.
DIME-SIZED HAIL FROM A COUPLE OF THE STRONGER STORMS IS POSSIBLE.
MORE GARDEN-VARIETY TYPE STORMS ON TAP AFTER TODAY WITH WEAKER TO
NON-EXISTENT SHEAR. WILL DISCUSS LATTER PARTS OF THE EXTENDED IN
AFTERNOON DISCUSSION AFTER LATE MORNING CONFERENCE CALL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

ESTLE
Hazardous weather outlook, Feb 23, 5:52 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
552 AM MST WED FEB 23 2005

AZZ020>028-CAZ030>033-240401-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
552 AM MST (452 AM PST) WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA...
AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING THE
GREATER PHOENIX AREA.

.DAY ONE...TODAY
PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD MOISTURE INTO
SOUTHEAST CALIFORNIA AND ARIZONA TODAY. THE AIRMASS WILL BECOME
UNSTABLE DURING THE DAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO DEVELOP. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
RAIN ARE LIKELY WITH THUNDERSTORMS...AND DUE TO THE WET GROUND...
HEAVY RAINFALL MAY LEAD TO MINOR FLOODING OF ROADS...STREAMS...WASHES
AND OTHER LOW AREAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PACIFIC LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INLAND OVER
ARIZONA THURSDAY THROUGH SATURDAY. A CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH SATURDAY.
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE WITH
STORMS.

A BREAK IN THE WEATHER IS EXPECTED SUNDAY AND MONDAY...HOWEVER
ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL LIKELY SPREAD MORE RAIN
OVER SOUTHEAST CALIFORNIA AND ARIZONA LATER TUESDAY.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HV

The radar

The Yuma radar (KYUX), 29 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Yuma

When
February 23, 3:00 PM MST
Where
Yuma County, 8 mi E of Yuma
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.717, -114.483

Funnel Cloud, Yuma

When
February 23, 3:36 PM MST to 3:40 PM MST
Where
Yuma County, 10 mi E of Yuma
Reported by
TRAINED SPOTTER
Coordinates
32.769, -113.906 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442086, 5442087.